Thunderstorm Wind, Barton
- When
- July 10, 12:17 AM CST
- Where
- Barton County, 3.5 mi S of Susank
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.580, -98.780
The winds were estimated by law enforcement officials.
Increasing low level moisture led to the development of some isolated thunderstorms across Central Kansas on July 10th, 2009. The thunderstorms were short lived but as they collapsed they produced some isolated wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Increasing low level moisture led to the development of some isolated thunderstorms across Central Kansas on July 10th, 2009. The thunderstorms were short lived but as they collapsed they produced some isolated wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 10:55 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1155 PM CDT THU JUL 9 2009 .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THUNDERSTORMS WILL MOVE INTO CENTRAL KANSAS IN THE FIRST COUPLE HOURS OF THE TAF PERIOD...AND MAY AFFECT KRSL AND KSLN. KCNU MAY ALSO SEE SOME STORMS LATE TONIGHT...SO WILL KEEP SOME VCTS MENTIONED THERE AS WELL. THERE WILL BE A BOUNDARY ACROSS THE AREA FRIDAY EVENING...AND THERE MAY BE ANOTHER CHANCE FOR THUNDERSTORMS. WILL RE-EVALUATE THAT WITH FUTURE TAF ISSUANCES. SCHRECK && .PREV DISCUSSION... /ISSUED 954 PM CDT THU JUL 9 2009/ UPDATE... SENDING OUT A QUICK UPDATE TO REMOVE PRECIPITATION CHANCES IN SOUTHEAST KANSAS BEFORE 06Z TONIGHT. REMAINDER OF THE FORECAST IS ON TRACK...AND WOULD EXPECT AN INCREASE IN CONVECTION ACROSS NORTHERN/CENTRAL KANSAS OVER THE NEXT FEW HOURS. SCHRECK PREV DISCUSSION... /ISSUED 655 PM CDT THU JUL 9 2009/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WINDS WILL REMAIN SOMEWHAT BREEZY OVERNIGHT...AND BECOME GUSTY AGAIN ON FRIDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE BEST CHANCE FOR THUNDERSTORMS OVERNIGHT WILL BE AT KRSL AND KSLN AS THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP OVER NEBRASKA MOVE SOUTHWARD. WILL ALSO LEAVE SOME VCTS MENTIONED AT KCNU AS WELL FOR POTENTIAL CONVECTION IN SOUTHEAST KANSAS. SCHRECK PREV DISCUSSION... /ISSUED 322 PM CDT THU JUL 9 2009/ DISCUSSION... FORECAST HIGHLIGHTS CONTINUE TO REVOLVE AROUND SLIGHT THUNDERSTORM CHANCES JUST ABOUT EVERY DAY/NIGHT OVER THE NEXT 7 DAYS...ALONG WITH CONTINUED HOT TEMPERATURES. EXPECTING A FEW POSSIBLE SCENARIOS LATE THIS AFTERNOON...EVENING AND OVERNIGHT ACROSS THE AREA. FIRST OFF...THE MOST LIKELY SCENARIO WILL BE AFTERNOON/EVENING ACTIVITY DEVELOPING ALONG QUASI-STATIONARY FRONT FROM NORTHWEST KS...NORTHEAST THROUGH NE...AHEAD OF A SUBTLE IMPULSE CURRENTLY EJECTING OUT OF COLORADO. THIS ACTIVITY WOULD THEN LIKELY PROPAGATE/DEVELOP EAST/SOUTHEAST IN WARM/MOIST ADVECTION REGIME ALONG NORTH/NORTHEAST PERIPHERY OF ELEVATED MIXED LAYER (EML)...AIDED BY STRENGTHENING/VEERING LOW-LEVEL JET. THINKING BEST CHANCES WILL BE NORTH OF THE AREA...BUT NORTHERN/NORTHEAST PORTIONS OF THE FORECAST AREA COULD GET CLIPPED. AMPLE INSTABILITY/SHEAR WOULD PROMOTE STRONG TO SEVERE STORMS. ANOTHER POSSIBLE AREA IS SOUTHEAST KS THIS EVENING THROUGH ABOUT MIDNIGHT. THINKING ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE IN 850-700 MB WARM/MOIST ADVECTION REGIME ALONG EASTERN PERIPHERY OF EML. THIS DEVELOPMENT MAY ALSO BE AIDED BY AN OUTFLOW BOUNDARY PROGRESSING SOUTH ACROSS NORTHEAST KS...ALTHOUGH NOT CONFIDENT ON HOW FAR SOUTH THIS FEATURE WILL GET. NEVERTHELESS...ANY ACTIVITY THAT CAN DEVELOP WILL HAVE AMPLE ELEVATED INSTABILITY ABOVE CAPPED BOUNDARY LAYER AND AT LEAST MODEST DEEP LAYER SHEAR FOR POTENTIALLY A FEW ELEVATED STRONG/SEVERE STORMS. 850-700MB BAROCLINIC ZONE WILL PUSH EAST INTO MISSOURI AFTER MIDNIGHT...LIKELY ENDING THE THUNDERSTORM THREAT OVER SOUTHEAST KS. A THIRD LESS LIKELY AREA FOR THUNDERSTORMS LATE THIS AFTERNOON/EVENING IS OVER WESTERN/SOUTHWEST PORTIONS OF THE FORECAST AREA. HIGH-BASED CUMULUS IS CURRENTLY DEVELOPING ACROSS THE TX/OK PANHANDLES AND SOUTHWEST KS IN A DEEPLY MIXED AND WEAKLY CAPPED AIRMASS...IN THE VICINITY OF A THERMAL LOW/LEE TROUGH. ANY ISOLATED ACTIVITY THAT CAN DEVELOP WOULD LIKELY BE DIURNALLY DRIVEN DUE TO NIL FORCING...BUT COULD THREATEN WESTERN/SOUTHWEST PORTIONS OF THE AREA...ALTHOUGH MASSIVE CONVECTIVE INHIBITION WOULD LIKELY HINDER THIS ACTIVITY FROM GETTING VERY FAR EAST...THEREFORE LEFT IT OUT OF THE FORECAST. WITH MORE SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN PLAINS...AFOREMENTIONED FRONTAL BOUNDARY WILL GET A PUSH SOUTH...DRAPING ITSELF ACROSS THE FORECAST AREA ON FRIDAY. NOT ANTICIPATING WIDESPREAD THUNDERSTORM ACTIVITY ALONG/NORTH OF THIS BOUNDARY DUE TO NIL MID/UPPER FORCING...BUT THE EXPECTED CONVERGENCE SHOULD PROMOTE A FEW CELLS. AMPLE INSTABILITY AND WEAK/MODEST SHEAR WILL ALLOW STRONG TO MARGINALLY SEVERE ACTIVITY FRIDAY AFTERNOON/EVENING...AND MAY PERSIST INTO EASTERN KS FRIDAY NIGHT. PER THE GFS AND ECMWF...THIS BOUNDARY IS EXPECTED TO REMAIN QUASI-STATIONARY ACROSS THE FORECAST AREA THROUGH TUESDAY NIGHT/WEDNESDAY...WHICH WILL ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY/NIGHT ACROSS THE FORECAST AREA. EXACT BOUNDARY PLACEMENT IS DIFFICULT THIS FAR OUT GIVEN THE UNCERTAINTY WITH POTENTIAL CONVECTIVE OUTFLOW...ETC. STRONG SHORTWAVE PROGRESSING ACROSS THE NORTHERN STATES MID WEEK SHOULD FINALLY PUSH THE FRONT SOUTH OF THE AREA BY WEDNESDAY OR SO. TEMPERATURES WILL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGH THE NEXT 6-7 DAYS...AS THE PERSISTENT MID/UPPER RIDGE REMAINS PLANTED ACROSS THE SOUTHERN PLAINS/SOUTHERN ROCKIES. DEWPOINTS LIKELY NOT EXPECTED TO MIX OUT AS MUCH AS THE NAM IS INDICATING PER EVAPOTRANSPIRATION EFFECTS...WHICH WILL LIKELY HOLD TEMPERATURES A BIT BELOW GUIDANCE. HOWEVER...NEAR TRIPLE DIGIT HEAT LOOKS PROBABLE ACROSS SOUTHWESTERN PORTIONS OF THE AREA FRIDAY AND BEYOND...WITH COOLER TEMPERATURES (ALBEIT IN THE 90S) FOR CENTRAL KS THROUGH MUCH OF THE PERIOD ALONG/NORTH OF THE AFOREMENTIONED QUASI-STATIONARY FRONTAL BOUNDARY. PER PREVIOUS FORECASTER...HEAT INDICES STILL LOOK MARGINAL FOR HEAT ADVISORY/EXCESSIVE HEAT WARNING HEADLINES THROUGH THE PERIOD. KLEINSASSER AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU INITIALLY WAS MOST CONCERNED WITH SERIES OF GRAVITY WAVES APPARENTLY GENERATED BY FRONT IN SOUTHEAST NEBRASKA WHICH WERE MOVING SOUTHEAST INTO CENTRAL KS. OBSERVATIONS AT KPHG SHOWED REPEATED ABRUPT WIND DIRECTION CHANGES AS WOULD BE EXPECTED. BASED ON LATEST SATELLITE LOOP...THIS FEATURE APPEARS TO BE WEAKENING/DAMPENING AND MAY NOT HAVE MUCH EFFECT AT KRSL...ALTHOUGH STILL WOULD NOT BE SURPRISED IF WINDS DIMINISH THERE BRIEFLY. SOME MID LEVEL CLOUDS HAVE BROKE OUT ACROSS THE AREA...WITH CUMULUS MOST LIKELY EAST OF I-35 WHERE 850MB MOISTURE IS HIGHER. NEXT ISSUE IS CONVECTIVE CHANCES...WITH SEVERAL SCENARIOS POSSIBLE. SOME INDICATION THAT PRECIPITATION WOULD BREAK OUT ALONG THE I-70 CORRIDOR THIS EVENING AND/OR AFTER MIDNIGHT ACROSS THE FLINT HILLS. ALSO SUSPECT MAIN CLUSTER WILL DEVELOP ACROSS NEBRASKA...BUT UNCLEAR WHAT TRACK IT WOULD TAKE INTO KS. HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 101 76 98 / 10 10 20 20 HUTCHINSON 74 100 75 96 / 10 20 20 20 NEWTON 75 99 75 96 / 10 20 20 20 ELDORADO 75 99 76 97 / 10 20 20 20 WINFIELD-KWLD 76 102 77 100 / 10 10 10 10 RUSSELL 74 99 72 94 / 20 20 20 20 GREAT BEND 74 100 73 95 / 20 20 20 20 SALINA 75 98 73 93 / 20 20 20 20 MCPHERSON 75 99 75 95 / 10 20 20 20 COFFEYVILLE 75 97 77 99 / 20 20 10 10 CHANUTE 74 96 76 96 / 20 20 20 20 IOLA 74 96 76 95 / 20 20 20 20 PARSONS-KPPF 75 97 77 98 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 958 PM CDT THU JUL 9 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 958 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS IS EXPECTED TO TRACK EAST TO SOUTHEAST ACROSS PORTIONS OF NEBRASKA AND NORTHERN TO NORTHEAST KANSAS...WHICH MAY CLIP PORTIONS OF CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS LATER TONIGHT. ALL ACTIVITY WILL BE CAPABLE OF 50 TO 60 MPH WINDS AND DIME TO QUARTER SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON THROUGH EARLY EVENING HEAT INDICES WILL CLIMB INTO THE 100 TO 105 DEGREE RANGE AREAWIDE AGAIN ON FRIDAY...AND ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS ON SATURDAY. HEAT INDICES IN THE 100 TO 105 DEGREE RANGE SHOULD CONTINUE TO AFFECT PARTS OF THE AREA INTO MID NEXT WEEK. PERIODIC SLIGHT THUNDERSTORM CHANCES WILL CONTINUE FROM FRIDAY THROUGH THE WEEKEND...AND INTO MID NEXT WEEK...ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF KANSAS...AS A FRONTAL BOUNDARY STALLS ACROSS THE CENTRAL PLAINS. WHILE WIDESPREAD OR SIGNIFICANT SEVERE WEATHER EPISODES ARE NOT ANTICIPATED...A SMATTERING OF STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH MID NEXT WEEK...ALONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ADK/SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1225 AM CDT FRI JUL 10 2009 KSZ032-047-100615- BARTON-RUSSELL- 1225 AM CDT FRI JUL 10 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF GALATIA...OR 21 MILES SOUTHWEST OF RUSSELL...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 107 AM CDT FRI JUL 10 2009 KSZ032-100630- RUSSELL- 107 AM CDT FRI JUL 10 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 107 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DORRANCE...OR 12 MILES SOUTHEAST OF RUSSELL...AND MOVING EAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JAKUB
The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 06:17 UTC.
2 thunderstorm wind. Local standard time, as filed.
The winds were estimated by law enforcement officials.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188803, 188805.